Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Myasthenia Gravis

Myasthenia gravis medication

09/24/2009

Question:

i am a social worker with a client who anticipates losing her health insurance. She has myasthenia gravis. What negative impact should she anticipate if she discontinues her medication? she is in her 30`s, has children and, at the moment, works full-time.

Answer:

It really depends on how severe her myasthenia gravis is. If she has severe generalized myasthenia gravis that is only partially controlled, she could get quite a bit worse by discontinuing her medication. In the most extreme cases, when a patient has trouble chewing, swallowing and breathing the patient may need to be hospitalized, sometimes in an intensive care unit. If the disease is mild, she may not notice any change of symptoms when she stops and medications. Your client should visit her neurologist and let him/her know that the medications may be stopped in the near future. Thanks for your question.

For more information:

Go to the Myasthenia Gravis health topic, where you can:

Response by:

John G Quinlan, MD John G Quinlan, MD
Professor of Neurology
College of Medicine
University of Cincinnati